In this study, doctors from the United States examined the cause of an increase in Clostridium difficile-associated diarrhea (CDAD) in a long-term care facility.
They analyzed CDAD cases in long-term care facility patients between October 2001 and June 2002.
Cases were identified by reviewing all enzyme immunoassays positive for C. difficile toxin A.
The team examined a variety of risk factors. However, they only identified an association between CDAD and the use of clindamycin and gatifloxacin.
|There was increased risk of infection with increasing duration of gatifloxacin therapy.|
|Clinical Infectious Diseases|
There was an increasing risk of CDAD with increasing duration of gatifloxacin therapy.
The doctors determined that the increase in CDAD coincided with a formulary change from levofloxacin to gatifloxacin.
Dr Robert Gaynes's team concluded, "CDAD in [the] long-term care facility was associated with a formulary change from levofloxacin to gatifloxacin".
"The rate of CDAD in the long-term care facility decreased after a change back to levofloxacin".